Pulmonary embolism (PE) complication is a blockage of the lung's main artery or one of its branches by a substance that has traveled from elsewhere in the body through the bloodstream (embolism). PE results from a deep vein thrombosis (DVT) (commonly a blood clot in a leg) that breaks off and migrates to the lung, a process termed venous thromboembolism (VTE). A small proportion of cases are caused by the embolization of air, fat, or talc in drugs of intravenous drug abusers or amniotic fluid. The risk of PE is increased in various situations, such as cancer or prolonged bed rest.
Post-op PE generally occurs 10–14 days following surgery 1). The reported incidence 2) ranges from 0.4–5%. A series (on a service with routine use of elastic stockings and, in high risk patients, “minidose” heparin) found a post-op incidence of ≈ 0.4%, with a doubling of this number if only patients with major pathology (brain tumor, head trauma, or cerebrovascular or spinal pathology) were considered 3). (another series dealing only with brain tumors found a 4% incidence 4)). Clinical diagnosis is nonspecific (differential diagnosis of symptoms is large, and ranges from atelectasis to MI or cardiac tamponade).
Common fin dings: sudden dyspnea (the most frequent finding), tachypnea, tachycardia, fever, hypotension, 3rd or 4th heart sound. Triad (rare): hemoptysis, pleuritic chest pain, dyspnea. Auscultation: pleuritic friction rub or rales (rare). Shock and CHF (mimics MI) indicates massive life-threatening PE.
If diagnosis is seriously entertained, start heparin – unless contraindicated – without waiting for results of diagnostic studies. For an average 70 kg patient, begin with 5000–7500 unit IV bolus, followed by 1000 U/hr drip (less for smaller patient). Follow PTT and titrate drip rate for PTT 1.5 to 2 × control. The use of heparin shortly after surgery and in patients with brain tumors is controversial, and vena caval interruption may be an alternate consideration (e.g. Greenfield filter). Patients with massive PEs may be hemodynamically unstable. They usually require ICU care, often with PA catheter and pressors.
Mortality reported ranges from 9–60 %, 5) with a significant number of deaths within the first hour.
Inci et al. retrospectively reviewed 37 patients with pulmonary embolism among 6081 operated patients within the past 8 years at the Department of Neurosurgery, University of Hacettepe.
The overall incidence of pulmonary embolism was 0.42% and the mortality rate was 59.4%. The patients with cerebrovascular lesions had a significantly higher risk of pulmonary embolism compared with other neurosurgical pathologies. All patients were treated with heparin and subsequent oral warfarin therapy. None had intracranial or intraspinal bleeding while receiving anticoagulant therapy.
This study demonstrates that pulmonary embolism has a high mortality rate and heparin therapy can be used safely and without fear of intracranial or intraspinal bleeding 6).
Oxygen-ozone therapy is used to treat degenerative pathology of the spine when surgery is not needed (e.g., removal of a herniated disk). Some authors have described it as a safe and effective procedure in ∼ 70 to 90% of patients. The aim of the therapy is to dehydrate the intervertebral disc and alter its contents. However, this treatment has been associated with some rare but very serious side effects. Both cardiac damage and a case of fulminant septicemia were reported. Chirchiglia et al. described a case of suspected pulmonary embolism, followed by sudden death, in an elderly woman treated with oxygen-ozone therapy for low back pain caused by disc protrusion. They believed a massive pulmonary embolism occurred, probably caused by an intradiskal injection that accidentally punctured a venous vessel and created emboli 7).
A 57-year-old woman presented with initial symptoms of numbness/weakness and hypoxemia. Ultrasonography and pulmonary arteriography indicated pulmonary thromboembolism.
Pulmonary embolism and paradoxical multiple arterial embolism or acute PTE concomitant with paradoxical multiple arterial embolism.
Craniectomy and anticoagulation treatment was administered and the patient received low-dose warfarin therapy for 10 years.
The patient is currently stable with no abnormalities seen in the deep veins of the bilateral lower limbs. The international normalized ratio (INR) was controlled within the range of 1.20 to 1.51. As this is a 10-year follow-up case report, the patient has responded well to the treatment and has been followed-up. The follow-up has been annual and the patient has been stable.
Low intensity and persistent anticoagulation therapy can inhibit blood thrombophilia and reduce the risk of bleeding. It is noteworthy that such an approach used effectively in this patient.